MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI 7X25MM (7MM HEAD) STRL BX 1; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI 7X25MM (7MM HEAD) STRL BX 1; SCREW, FIXATION, BONE
Model Number 7207554
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an acl surgery while implanting the biorci the end of the tip broke off.All the broken pieces were removed using tweezers and forceps.No delay or other complications were reported.Smith and nephew back-up device was available to complete the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: the starter must be utilized with the biorci screws to minimize screw breakage during insertion.Excessive force should not be placed on the delivery instrument.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
 
Event or Problem Description
It was reported that during an acl surgery while implanting the biorci, the end of the tip broke off.All the broken pieces were removed rom the patient using tweezers and forceps.No delay or other complications were reported.Smith and nephew back-up device was available to complete the surgery.
 
Additional Manufacturer Narrative
B1 and b5 updated.H3, h6: the reported device was received for evaluation.It was determined the device did not contribute to the reported event.A visual inspection of the returned device found that it is not in its original packaging.The distal tip of the screw is fractured, and there is debris in the threads.Based on the condition of the product material found during visual inspection, additional material testing is not required.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the resin found that the storage protocols, material specifications, and material tests were appropriately documented.A material certificate of analysis is required.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
SCR BIORCI 7X25MM (7MM HEAD) STRL BX 1
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11364490
Report Number1219602-2021-00387
Device Sequence Number4125449
Product Code HWC
UDI-Device Identifier03596010426185
UDI-Public03596010426185
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K992396
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2024
Device Model Number7207554
Device Catalogue Number7207554
Device Lot Number50809876
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 02/03/2021
Supplement Date Received by Manufacturer03/26/2021
01/27/2022
Initial Report FDA Received Date02/23/2021
Supplement Report FDA Received Date03/27/2021
01/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown